Tornadoes · United States · Missouri · 2004

F1 tornado, Saint Louis County, Missouri, May 30, 2004

This F1 tornado ran 2.0 miles across Saint Louis County on May 30, 2004, touching down at 5:20 PM CDT and reaching 50 yards wide. It killed 1 person, and did $100,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
May 30, 2004
Touchdown
5:20 PM CDT (22:20 UTC)
Path length
2.0 miles (3.2 km)
Path width
50 yards (46 m)
Deaths
1
Injuries
0
Property damage
$100,000
County
Saint Louis County
Touchdown point
38.750, -90.350
Lift-off point
38.770, -90.330
Record number
128

The warnings

35 minutes of warning. NWS LSX issued a tornado warning for this county at 21:45 UTC, 35 minutes before the tornado touched down, in force until 22:30 UTC.

Issued (UTC)ExpiredProductOffice
19:51 UTC20:30 UTCSevere Thunderstorm WarningLSX
21:45 UTC22:30 UTCTornado WarningLSX
22:27 UTC23:15 UTCSevere Thunderstorm WarningLSX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a High Risk, with a 0.25 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 16:38 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at May 30, 5:10 PM CDT, 10 minutes earlier.

Area forecast discussion, May 30, 5:10 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
510 PM CDT SUN MAY 30 2004

.DISCUSSION...
CURRENTLY AND IN THE NR-TERM...SIGFNT SVR WX OUTBREAK OCCURRING
ATTM.  NOT ONLY A SVR THREAT HIGHLIGHTED BUT ALSO FLOODING GIVEN HVY
RAFL THAT OCCURRED JUST A FEW DAYS AGO AND VERY EFFICIENT RAFL
PRODUCERS ON RADAR ATTM...SO WL CONT FFA THRU MDNGT.  THE ACTIVITY
IS XPCTD TO EXIT FA BY MDNGT AS FNT PUSHES THRU AND STG MID-LVL
Q-VEC DIV MOVS THRU.

THE FCST PROBLEM FOR THE NEXT COUPLE OF DAYS THEN TURNS TO NEG-TILT
TROF OVR UPR MS VLY AND ASSOC PCPN CHCS.  BY WED...THIS TROF IS GONE
WITH A PREDOMINATELY NWLY UPR FLO TAKING HOLD THRU NXT WKND.

MOISTURE MON THRU WED WL BE AOB NORMAL...WITH PWATS BTWN .6 AND
.85.  EVEN B-LYR MOISTURE WL BE RATHER LIMITED...AND THUS POPS FOR
MON AND TUE WL BE LIMITED TO 30 OR BLO DESPITE DECENT INSTAB AT MID
LVLS...ESP ON MON.  BY WED...MID LVL SYS AND FNT HV PUSHED THRU FA
TO LWR POPS A TAD THAT DAY.

THRU WED...FCST TEMPS WL BE AT OR SLGTLY BLO NORMAL FOR ERL JUN AS A
SERIES OF COOLER HI PRES BLDS INTO FA.  GENERALLY SIDED WITH THE
WRMR GUIDANCE HOWEVER...ESP AT NIGHT...AS WLY SFC WNDS NOT
NECESSARILY A GOOD CLIMATOLOGICAL IND OF VERY COOL WX.

FOR THE EXTDD PD (WED NGT THRU SUN)...NWLY UPR FLO TAKES HOLD THRU
THE PD WHICH WL MAKE ANY PCPN FCST QUITE DIFFICULT...ESP GIVEN THE
MED RNG MDL DEPICTION OF WK VORT CNTRS PROPAGATING SEWD NR MO/IL AFT
FRI.  GIVEN HOW FAR OUT THIS IS AND HIGH AMNT OF UNCERTAINTY...
DEFERRED PCPN CHCS TO SLGT CHC AT THIS PT.  TEMPS WL BE ARND
SEASONABLE LVLS FOR ERL JUN.
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH UNTIL MIDNIGHT CDT.
      TORNADO WATCH UNTIL 7 PM CDT.
.IL...FLOOD WATCH UNTIL MIDNIGHT CDT.
      TORNADO WATCH UNTIL 7 PM CDT.
&&

TES

EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS
PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX.  THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 30, 4:50 PM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
450 PM CDT SUN MAY 30 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-311200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
450 PM CDT SUN MAY 30 2004

...SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS INCLUDING TORNADOES
IS ONGOING AND WILL CONTINUE THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL AND EASTERN
MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE CONTINUES TO BE A HIGH RISK OF SEVERE THUNDERSTORMS FOR THIS
EVENING ACROSS THE ENTIRE OUTLOOK AREA.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE PUSHING
ACROSS EASTERN MISSOURI AND SOUTHWEST ILLINOIS THIS EVENING.  THE
THUNDERSTORMS ARE EXPECTED TO LEAVE THE AREA BY MIDNIGHT.

THIS IS A PARTICULARLY DANGEROUS SITUATION WITH THE POTENTIAL FOR
A FEW STRONG LONG-LIVED TORNADOES...VERY LARGE HAIL...AND DAMAGING
STRAIGHT LINE WINDS.  HEAVY RAINFALL ACCOMPANYING THE THUNDERSTORMS
WILL ALSO RESULT IN A FLASH FLOOD THREAT...ESPECIALLY OVER PORTIONS
OF SOUTHEAST MISSOURI.

PEOPLE ARE URGED TO KEEP ABREAST OF THE LATEST WEATHER FORECASTS AND
STATEMENTS...AND BE PREPARED IF SEVERE WEATHER THREATENS. DUE TO THE
HOLIDAY WEEKEND...PEOPLE WHICH WILL BE OUTDOORS ARE URGED TO HAVE A
SOURCE OF QUICK WEATHER INFORMATION CLOSE AT HAND. ALSO PEOPLE LIVING
NEAR FLOOD-PRONE AREAS...CREEKS...STREAMS OR RIVERS...OR WITH
RECREATIONAL INTERESTS IN THESE LOCATIONS NEED TO PAY VERY CLOSE
ATTENTION TO RAPIDLY CHANGING WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY AFTERNOON
ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...AND ACROSS THE
ENTIRE AREA ON TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THIS EVENING. SPOTTER GROUPS SHOULD
PLAN ACCORDINGLY.

TES

In the hours before

Local storm report, May 30, 5:11 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
511 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             2 W TROY                38.73N 89.93W
05/30/2004  1.75 INCH        MADISON            IL   TRAINED SPOTTER

            HIGHWAY 270 AND INTERSTATE 55...GOLF BALL SIZE HAIL AND
            60 MPH WIND GUST.

&&

CVKING
Local storm report, May 30, 5:17 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
517 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             MARYLAND HEIGHTS        38.72N 90.48W
05/30/2004  1.75 INCH        ST. LOUIS          MO   TRAINED SPOTTER

0510 PM     HAIL             OVERLAND                38.70N 90.37W
05/30/2004  1.75 INCH        ST. LOUIS          MO   TRAINED SPOTTER

            EARTH CITY AT I-70...HANELY AND PAGE INTERSECTION

0515 PM     HAIL             AUGUSTA                 38.57N 90.88W
05/30/2004  0.25 INCH        ST. CHARLES        MO   TRAINED SPOTTER

0515 PM     TSTM WND GST     HAZELWOOD               38.94N 89.17W
05/30/2004  60 MPH           FAYETTE            IL   TRAINED SPOTTER

&&

CVKING
Local storm report, May 30, 5:17 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED HAZELWOOD COUNTY
NATIONAL WEATHER SERVICE ST LOUIS MO
517 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             MARYLAND HEIGHTS        38.72N 90.48W
05/30/2004  1.75 INCH        ST. LOUIS          MO   TRAINED SPOTTER

0510 PM     HAIL             OVERLAND                38.70N 90.37W
05/30/2004  1.75 INCH        ST. LOUIS          MO   TRAINED SPOTTER

            EARTH CITY AT I-70...HANELY AND PAGE INTERSECTION

0515 PM     HAIL             AUGUSTA                 38.57N 90.88W
05/30/2004  0.25 INCH        ST. CHARLES        MO   TRAINED SPOTTER

0515 PM     TSTM WND GST     HAZELWOOD               38.94N 89.17W
05/30/2004  60 MPH           ST. LOUIS          MO   TRAINED SPOTTER

&&

CVKING
Local storm report, May 30, 5:17 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
517 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             MARYLAND HEIGHTS        38.72N 90.48W
05/30/2004  1.75 INCH        ST. LOUIS          MO   TRAINED SPOTTER

0510 PM     HAIL             OVERLAND                38.70N 90.37W
05/30/2004  1.75 INCH        ST. LOUIS          MO   TRAINED SPOTTER

            EARTH CITY AT I-70...HANELY AND PAGE INTERSECTION

0515 PM     HAIL             AUGUSTA                 38.57N 90.88W
05/30/2004  0.25 INCH        ST. CHARLES        MO   TRAINED SPOTTER

0515 PM     TSTM WND GST     HAZELWOOD               38.94N 89.17W
05/30/2004  60 MPH           FAYETTE            IL   TRAINED SPOTTER

&&

CVKING
Local storm report, May 30, 5:20 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
520 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     5 S BELLEVILLE          38.46N 90.00W
05/30/2004  64 MPH           ST. CLAIR          IL   TRAINED SPOTTER

            SPOTTER MEASURED WIND GUST

&&

CVKING
Local storm report, May 30, 5:20 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
520 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     5 S BELLEVILLE          38.46N 90.00W
05/30/2004  64 MPH           ST. CLAIR          IL   TRAINED SPOTTER

            SPOTTER MEASURED WIND GUST

&&

CVKING

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

10.3 hours before the tornado, 215 km from the path. May 30, 2004.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1629 joules per kilogram, CIN -53, lifted condensation level 569 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 201 square meters per square second, 0 to 6 km bulk shear 46 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1629 J/kg
Mixed-layer CIN
-53 J/kg
Surface CAPE
643 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
46 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
1.4
Supercell composite
8.9
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 00:00Z

1.7 hours after it, 215 km from the path. May 31, 2004.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 7 joules per kilogram, CIN -270, lifted condensation level 845 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-05-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -89 square meters per square second, 0 to 6 km bulk shear 51 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-270 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
34 kt
0-1 km storm-relative helicity
-89 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.5 K/km

Open this sounding in Storm Lab

The surface observations

St. Louis (STL), 3 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:20 UTC8675.2190° 19 kt24999TSRA
20:26 UTC80.673.4200° 12 kt25999-TSRA
20:51 UTC8274200° 10 kt998.6TS
21:07 UTC82.477210° 12 kt998.6
21:51 UTC8276220° 12 kt998.6
22:11 UTC82.475.2260° 11 kt18998TS
22:14 UTC80.675.2280° 22 kt31999-TSRA
22:18 UTC73.471.6290° 26 kt321000+TSRA BR
22:21 UTC71.669.8290° 15 kt321000.3+TSGRRA BR
22:26 UTC71.669.8180° 9 kt321000.3+TSRA FG
22:28 UTC71.669.8190° 7 kt321000TSRA BR
22:32 UTC71.669.8260° 7 kt16999.7-TSRA BR
22:42 UTC71.669.8240° 15 kt999.7+TSRA BR
22:51 UTC7068260° 19 kt999.7+TSRA BR
22:57 UTC69.869.8210° 15 kt20999TSRA BR
23:04 UTC69.869.8200° 8 kt20998.6+TSRA BR
23:10 UTC69.869.8230° 7 kt999-RA BR
23:28 UTC71.669.8200° 9 kt999.3-RA
23:51 UTC7170210° 9 kt999.3-TSRA BR
23:54 UTC71.669.8200° 8 kt999TSRA BR
00:00 UTC71.669.8220° 6 kt999-TSRA BR
00:11 UTC71.669.8180° 7 kt999-RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The St Louis radar (KLSX), 31 km away, was scanning. The volume nearest the touchdown began at 22:21 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:12 UTCHAIL 0.5Creve CoeurSt. Louis, MO
20:15 UTCHAIL 0.5OverlandSt. Louis, MOSEVERAL REPORTS OF 1/2 INCH HAIL FROM MARYLAND HEIGHTS AND OVERLAND.
20:19 UTCHAIL 0.25Maryland HeightsSt. Louis, MOLINDBERGH AND SCHUETZ ROAD.
21:35 UTCHAIL 0.5AugustaSt. Charles, MO
21:45 UTCHAIL 0.25St. CharlesSt. Charles, MOHWY K AND MEXICO ROAD
21:50 UTCTSTM WND DMGArnoldJefferson, MOLARGE TREE LIMBS DOWN.
21:52 UTCHAIL 1House SpringsJefferson, MO
22:05 UTCTSTM WND GST 70St. LouisSt. Louis City, MOSOUTH ST. LOUIS...JAMIESON AVENUE.
22:10 UTCHAIL 1.75Maryland HeightsSt. Louis, MO
22:10 UTCHAIL 1.75OverlandSt. Louis, MOEARTH CITY AT I-70...HANELY AND PAGE INTERSECTION
22:15 UTCHAIL 0.25AugustaSt. Charles, MO
22:15 UTCHAIL 0.88HazelwoodSt. Louis, MO
22:21 UTCHAIL 0.25FlorissantSt. Louis, MO
22:25 UTCTSTM WND GST 60FlorissantSt. Louis, MO
22:38 UTCTSTM WND DMGDefianceSt. Charles, MO8 TO 10 INCH DIAMETER TREES BLOWN DOWN ALONG HIGHWAY 94 IN DEFIANCE.
22:45 UTCTSTM WND DMGBerkeleySt. Louis, MO*** 1 FATAL *** FOLLOW UP FROM PREVIOUS REPORT OF TREE FALLING ON CAR. LOCAL OFFICIALS REPORT ONE FATALITY IN THE CAR. NO OTHER DETAILS AVAILABLE YET.
22:45 UTCTSTM WND DMGBerkeleySt. Louis, MOSEVERE WIND GUSTS CAUSED ROOF DAMAGE TO TWO BUISNESSES. LARGE TREES DOWN...CAR SEVERELY DAMAGED. TIME ESTIMATED.
22:45 UTCTSTM WND DMGWebster GrovesSt. Louis, MOLARGE TREE BRANCHES BLOWN DOWN.
23:40 UTCTSTM WND GST 0EllisvilleSt. Louis, MO45 MPH WIND GUST

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2004 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of May 30, 2004

80 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 301:42 AM CDTF0Wagoner, OK3.5300$10,000
May 301:51 AM CDTF1Mayes, OK7.2600$30,000
May 306:45 AM CDTF1Grundy, TN1.010$30,000
May 309:37 AM CDTF0Tazewell, IL0.110
May 3012:15 PM CDTF0McCracken, KY1.550$20,000
May 301:05 PM ESTF1Owen, IN8.475$300,000
May 301:33 PM ESTF0Fountain, IN0.130
May 302:09 PM ESTF1Monroe, IN7.075$250,000
May 302:18 PM CDTF0Lee, IA0.340$3,000
May 302:22 PM CDTF0Todd, KY0.550
May 302:23 PM CDTF1Lee, IA0.370$20,000
May 302:25 PM ESTF3Crawford, IN15.0400111$5.0 million
May 302:26 PM CDTF0Lee, IA0.340$10,000
May 302:30 PM CDTF1Lee, IA0.570$20,000
May 303:30 PM EDTF1Clark, IN2.010$500,000
May 303:40 PM EDTF0Floyd, IN3.810
May 302:40 PM CDTF2Hopkins, KY7.0175$300,000
May 303:10 PM ESTF1Washington, IN10.630$120,000
May 303:12 PM CDTF0Daviess, KY0.130
May 303:23 PM CDTF0Shannon, MO0.150
May 303:28 PM CDTF0Benton, IA0.240
May 303:35 PM CDTF0Sherburne, MN0.530
May 303:36 PM CDTF1Iowa, IA0.250$10,000
May 303:50 PM CDTF0Buchanan, IA0.230
May 303:51 PM CDTF0Buchanan, IA0.340$10,000
May 303:53 PM CDTF1Laclede, MO1.0200$10,000
May 303:56 PM CDTF0Jones, IA0.330
May 304:05 PM CDTF1Madison, IL2.070
May 305:27 PM EDTF0Jefferson, KY0.330$100,000
May 304:50 PM CDTF1Clinton, IL7.080
May 304:55 PM ESTF0Clay, IN0.125
May 305:05 PM CDTF1Woodford, IL9.075
May 305:10 PM CDTF0Fayette, IL0.140
May 305:45 PM CDTF0Reynolds, MO0.140
May 305:57 PM CDTF0Logan, IL0.1403$250,000
May 306:00 PM ESTF0Morgan, IN0.150$10,000
May 307:05 PM EDTF0Powell, KY0.117
May 306:10 PM ESTF1Morgan, IN5.075$20,000
May 306:11 PM CDTF1Livingston, IL12.050
May 306:12 PM CDTF0Livingston, IL0.220
May 306:24 PM CDTF1Washington, IL4.570
May 306:25 PM CDTF1Washington, IL3.580
May 306:25 PM CDTF1Perry, IL12.075$250,000
May 306:26 PM CDTF1Washington, IL4.0100
May 306:27 PM CDTF1Washington, IL4.570
May 306:28 PM CDTF1Washington, IL18.575$100,000
May 306:30 PM ESTF0Hendricks, IN0.850
May 306:32 PM CDTF0Livingston, IL0.220
May 306:32 PM CDTF0Jackson, IL0.550
May 306:32 PM ESTF0Hendricks, IN4.175
May 306:40 PM CDTF0Livingston, IL1.020
May 307:00 PM CDTF1Nevada, AR10.0100$80,000
May 307:00 PM ESTF2Marion, IN20.010026$19 million
May 307:13 PM CDTF0Clay, IL0.250
May 307:19 PM CDTF0Clay, IL0.250
May 307:26 PM ESTF0Tippecanoe, IN0.120
May 307:28 PM CDTF0Goodhue, MN0.525
May 307:28 PM CDTF0Chisago, MN0.325
May 307:29 PM ESTF2Tippecanoe, IN1.875$1.0 million
May 307:32 PM CDTF0Newton, IN2.520

All 81 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.